Utah, 2010

Dense Fog in Utah, February 19, 2010

February 19, 2010 · NWS GJT · 1 event in 1 county or zone

Afternoon showers primed the atmosphere with sufficient, low-level moisture, which then combined with cooling overnight temperatures to produce dense fog.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Afternoon showers primed the atmosphere with sufficient, low-level moisture, which then combined with cooling overnight temperatures to produce dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 4:08 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Feb 19, 4:08 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
408 AM MST FRI FEB 19 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
AREAS OF DENSE FOG HAVE DEVELOPED ALONG THE INTERSTATE CORRIDOR FROM
GLENWOOD TO DE BEQUE WHERE A BAND OF MODERATE SHOWERS WENT THROUGH
LAST NIGHT. WILL KEEP THE ADVISORY THROUGH THE MORNING. WILL ADD
THE SOUTHWESTERN PART OF THE CWA TO THE ADVISORY WITH INDICATIONS OF
PATCHY DENSE FOG.

COMPLEX PATTERN WITH MULTIPLE DISTURBANCES TO TRACK OVER THE
REGION. PREVIOUS SHIFT COMBINED FEATURES INTO A LONG DURATION EVENT
THEREFORE WILL KEEP THIS TREND. LOOKS FAIRLY WET WITH A PAC TAP OF
MOISTURE TRACKING OVERHEAD. GENERAL DYNAMICS SEEM STRONGER WITH THE
LATEST MODELS. BEST FRONTOGENESIS IS OVER THE SOUTHERN PART OF THE
FORECAST AREA LATER TODAY WHICH SHOULD HELP WITH SNOW INTENSIFYING
OVER THE SOUTHERN MOUNTAINS. THIS SHIFTS TO THE NORTH BY SATURDAY
MORNING AS AN AREA OF LOW LEVEL CONVERGENCE ALSO DEVELOPS OVER THE
CENTRAL PORTION OF THE CWA. THIS AREA LINGERS ROUGHLY THE SAME AREA
AND EVEN INTENSIFIES SLIGHTLY THROUGH SATURDAY AFTERNOON. MID LEVEL
WINDS HAVE A SOUTHWESTERLY COMPONENT WITH THE UPPER LEVEL WINDS
WESTERLY THROUGH FRIDAY NIGHT BEFORE TURNING SOUTHWESTERLY.

SOUTHERN LOW MOVES INLAND AND SKIRTS ALONG THE SOUTHERN USA BORDER
SATURDAY HELPING TO DRAW THE NORTHERN LOW SLIGHTLY MORE WEST AND
SOUTH. THIS WILL ALSO BRING ADDITIONAL MOISTURE TO THE REGION. A FEW
DISTURBANCE WILL ROTATE AROUND THE NORTHERN TROUGH AND OVER EASTERN
UT AND WESTERN CO SATURDAY. THE SOUTHERN LOW OPENS AS IT EJECTS EAST
LATE SATURDAY. A FEW ADDITIONAL DISTURBANCES ROTATE AROUND THE TROUGH
AND OVERHEAD LATE SATURDAY AND EARLY SUNDAY. CURRENT MODELS KEEP SNOW
GOING INTO SUNDAY...IF THIS IS CORRECT MAY NEED TO EXTEND HILITES IN
TIME AND POSSIBLE UPGRADE. WILL HOLD OFF FOR NOW AND SEE HOW THE NEXT
FEW RUNS HANDLE THE TIMING.

CURRENT MODEL TRENDS INDICATE AT LEAST ADVISORY LEVEL SNOWS IN THE
UPPER GUNNISON VALLEY THEREFORE WILL ISSUE ADVISORY STARTING THIS
EVENING THROUGH SATURDAY NIGHT. WILL HAVE TO KEEP AN EYE ON THE
SNOWFALL AMOUNTS FOR THE CENTRAL VALLEYS . DEPENDING WHERE AND TIME
OF DAY THE BAROCLINIC ZONE SETS UP AND THE DURATION...SNOWFALL
ACCUMULATIONS COULD INCREASE. THE CENTRAL MOUNTAINS COULD ALSO SEE
INCREASED ACCUMULATIONS DEPENDING ON THIS POSITIONING. WILL LET NEXT
SHIFTS MONITOR MODELS AND TRENDS. RAISED POPS IN CENTRAL VALLEYS AND
CONTINUED THE TREND ALONG THE SOUTHERN VALLEYS THROUGH SATURDAY
NIGHT.

.LONG TERM...SUNDAY THROUGH THURSDAY...
MODELS CONTINUED TO HOLD ONTO A PAIR OF BLOCKING RIDGES THROUGH
SUNDAY...THE FIRST ALONG THE WESTERN CANADIAN COAST AND THE OTHER
OVER THE SOUTHERN REACHES OF GREENLAND. LATEST EC AND GFS NOT
ALTOGETHER CONSISTENT WITH HANDLING OF NEGATIVELY TILTED TROF OVER
THE WESTERN U.S. HOWEVER...BOTH INDICATED THIS SYSTEM WILL CONTINUE
TO BRING SNOW TO MUCH OF THE AREA SUNDAY AND BOOSTED POPS
ACCORDINGLY. THOUGH DETAILS WERE DIFFERENT BETWEEN THE MODELS...
BOTH INDICATED THE TROF WOULD BEGIN TO SHIFT SOUTHWARD SUNDAY NIGHT
AND INTO MONDAY RESULTING IN A DRYING FROM NORTH TO SOUTH DURING THE
PERIOD.

A DRYER...NORTHERLY FLOW INDICATED FOR TUESDAY AHEAD OF THE NEXT
SURGE OF PACIFIC MOISTURE ON TAP LATER IN THE WEEK.

AS THE TROF PASSES TO THE SOUTH...COLDER AIR WILL FILTER INTO THE
REGION FROM THE NORTH BRINGING COOLER TEMPERATURES FOR THE MID PART
OF THE COMING WEEK.

&&

.AVIATION...

AREAS OF IFR VSBY AND CIGS IN FOG WILL PERSIST THROUGH MID MORNING
FOR VALLEYS ALONG THE I-70 CORRIDOR. MEANWHILE...AN UNSETTLED
WESTERLY FLOW WILL BRING PERIODS OF SNOW TO THE REGION TODAY...MAINLY
FOR AREAS SOUTH OF A 30S KVEL-KEEO-10 K3MW AND ESPECIALLY DURING THE
AFTERNOON. SNOW WILL REDUCE CIGS AND VSBY TO MVFR WITH IFR CONDITIONS
IN SOME AREAS. LESSER IMPACTS ARE EXPECTED FOR THE LOWER VALLEYS
WHICH WILL LIKELY SEE RAIN OR MIXED RAIN AND SNOW THIS AFTERNOON AND
EVENING. SNOW WILL INCREASE IN INTENSITY AND COVERAGE LATER TONIGHT
AND CONTINUE INTO SATURDAY FURTHER NEGATIVELY IMPACTING FLIGHT
CATEGORIES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
       SATURDAY FOR ZONES 003-010-013.
     WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR
       ZONES 009-012-017>019.
     DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING FOR ZONES 007-
       008-021.
     WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SATURDAY EVENING
       FOR ZONES 022-023.
     WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT
       MST SATURDAY NIGHT FOR ZONE 014.
UT...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
       SATURDAY FOR ZONES 023-025.
     WINTER STORM WARNING UNTIL MIDNIGHT MST SATURDAY NIGHT FOR ZONE
       028.
     DENSE FOG ADVISORY UNTIL 11 AM MST THIS MORNING FOR ZONE 022.

&&

SHORT TERM...AS
LONG TERM....NL
AVIATION.....NL
Hazardous weather outlook, Feb 19, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI FEB 19 2010

COZ001>014-017>023-UTZ022>025-027>029-201300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI FEB 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...MAJOR WINTER STORM WILL BRING HEAVY SNOW TO THE MOUNTAINS OF
SOUTHWEST AND WEST CENTRAL COLORADO AND EASTERN UTAH...

.DAY ONE...TODAY AND TONIGHT

SNOW WILL INTENSIFY TODAY OVER THE SOUTH AND SPREAD NORTH THROUGH
TONIGHT. WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR THE SOUTHERN
AND CENTRAL MOUNTAIN OF WESTERN COLORADO AND EASTERN UTAH.

FOR THE MOST UP TO DATE INFORMATION ON THIS WINTER STORM...VISIT THE
NATIONAL WEATHER SERVICE GRAND JUNCTION WEB SITE AT WEATHER.GOV/GJT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SERIES OF MOIST PACIFIC STORMS WILL BRING WIDESPREAD RAIN AND SNOW
TO MUCH OF WESTERN COLORADO AND EASTERN UTAH THROUGH MONDAY. THE
HEAVIEST PRECIPITATION WILL FALL SATURDAY AND SATURDAY NIGHT...WITH
SIGNIFICANT MOUNTAIN SNOWFALL EXPECTED.

SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Southeast Utah

When
February 19, 7:00 AM MST to 11:00 AM MST
Where
Southeast Utah forecast zone
Reported by
Trained Spotter
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Visibilities were reduced to one-half mile near Blanding and southward toward the San Juan River.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210608.